Florida, 2015

Hail and Damaging Wind in Florida, July 14, 2015

July 14, 2015 · NWS MFL · 5 events in 2 counties and zones

A moist and unstable airmass along with an east coast sea breeze set the stage for numerous showers and thunderstorms along the east coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A moist and unstable airmass along with an east coast sea breeze set the stage for numerous showers and thunderstorms along the east coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 14, 2:16 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 14, 2:16 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
316 PM EDT TUE JUL 14 2015

.DISCUSSION...

STORMS HAVE ALREADY DEVELOPED ALONG THE EAST COAST AND WESTERN
SUBURBS, AS CONVERGENCE DEVELOPS BETWEEN SOUTHWEST FLOW AND THE
DEVELOPING EAST COAST SEA BREEZE. HIGHER CHANCES FOR SHOWERS AND
STORMS ALONG THE EAST COAST SHOULD CONTINUE THROUGH AT LEAST
THURSDAY, WITH A SIMILAR WIND PROFILE EXPECTED. A FEW STORMS COULD
BE STRONG ALONG THE EAST COAST THIS AFTERNOON WITH VERY HEAVY
RAIN, AS THEY CONGLOMERATE AND SLOW AS THEY NEAR THE BEACHES. A
FEW STRONG STORMS WILL BE POSSIBLE EACH DAY ACROSS EASTERN
SECTIONS THROUGH THE END OF THE WEEK. GFS H7-H5 LAPSE RATES ARE
SLIGHTLY MORE STEEP ACROSS PALM BEACH COUNTY FOR WEDNESDAY, WHICH
COULD MAKE STRONGER STORMS A LITTLE MORE PROBABLE. IN ADDITION,
ALTHOUGH WEAKENING, A DISTURBANCE WILL BE SINKING INTO THE LAKE
REGION LATER WEDNESDAY. MID LEVEL TROUGH BISECTING ARKLATEX AND
WESTERN ATLANTIC H5 HIGH PRESSURE, RESPONSIBLE FOR THE
SOUTHWESTERLY FLOW, WILL LIFT NORTH INTO FRIDAY, AS HEIGHTS RISE
ALONG THE FLORIDA AND SOUTHEAST COAST. SURFACE FLOW WILL VEER MORE
TO THE SOUTH, PLACING THE HIGHEST POPS ALONG THE INTERIOR.
SOMEWHAT DRIER AIR THROUGH THE MIDLEVELS WILL ALSO ARRIVE ALONG
THE EAST COAST. ALTHOUGH SHOWERS AND STORMS WILL REMAIN IN THE
FORECAST FOR THE EAST COAST, THEY SHOULD BE LESS NUMEROUS THIS
WEEKEND COMPARED TO THE NEXT FEW DAYS. THE GFS AND THE ECMWF ARE
IN DISAGREEMENT REGARDING THE STRENGTH OF A MIDLEVEL SHORTWAVE
WHICH MAY MOVE THROUGH CENTRAL FLORIDA ON SUNDAY. IF THE GFS IS
CORRECT, SUNDAY WOULD BE THE WETTER OF THE TWO WEEKEND DAYS. AT
THE END OF THE FORECAST, A TROUGH MAY AGAIN RETURN TO THE EASTERN
CONUS, WITH WEAK SOUTHWESTERLY WINDS RETURNING AND STORMS FOCUSING
ONCE AGAIN ALONG THE EAST COAST.

&&

.AVIATION...

A GENERALLY SOUTHWESTERLY WIND FLOW PREVAILS ACROSS THE REGION.
BUT RECENT SATELLITE IMAGERY...DOPPLER RADAR RETURNS AND REGIONAL
OBSERVATIONS INDICATE THE EAST COAST SEA BREEZE TRYING TO BECOME
ESTABLISHED WITH SHOWERS/THUNDERSTORMS IN VICINITY OF KMIA AND
KOPF AND INTERIOR PENINSULA. FOR THE INTERIOR ATLANTIC COAST
TERMINALS THE SEA BREEZE MAY NOT PENETRATE THAT FAR INLAND BUT MAY
HAVE TO BE AMENDED IF IT DOES. COVERAGE OF SHOWERS/THUNDERSTORMS
EXPECTED TO BE GREATEST EASTERN PENINSULA AND VICINITY OF EAST
COAST TERMINALS WITH BRIEF PERIODS OF MVFR TO NEAR IFR CONDITIONS POSSIBLE
AT THE TERMINALS WITH OCCURRENCE OF SHOWERS/THUNDERSTORMS...MAINLY
18Z TO ABOUT 23Z.

&&

.MARINE...

TROUGH ALONG THE EASTERN SEABOARD, ALTHOUGH LIFTING NORTH BY THE
END OF THE WEEK, WILL DELIVER SOUTH TO SOUTHWESTERLY FLOW AT
AROUND 10 KNOTS. WINDS VEER TO THE SOUTH AND SOUTHEAST BY THIS
WEEKEND. SEAS OF ONLY 1-2 FEET CAN BE EXPECTED. CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL PREVAIL EACH DAY ACROSS THE WATERS
WITH LOCALLY HIGHER WINDS AND SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  93  76  91 /  20  60  20  50
FORT LAUDERDALE  77  91  77  90 /  30  60  30  50
MIAMI            77  91  76  91 /  20  60  20  50
NAPLES           78  90  77  90 /  20  60  20  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...21/KM
LONG TERM....21/KM
AVIATION...60/BD
Hazardous weather outlook, Jul 14, 1:41 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
241 PM EDT TUE JUL 14 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
150645-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
241 PM EDT TUE JUL 14 2015

...FEW STRONG THUNDERSTORMS EAST COAST METRO THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE
INTERIOR AND EAST COAST METRO WHERE A FEW STRONG STORMS ARE
POSSIBLE.

FLOODING: HEAVY RAIN MAY LEAD TO STREET FLOODING AT ISOLATED
LOCALES.

WIND: SOME OF THE THUNDERSTORMS MAY BRING WIND GUSTS OF BETWEEN
40 AND 50 MPH.

HAIL: SMALL HAIL IS POSSIBLE IN THE STRONGEST THUNDERSTORMS.

WATERSPOUTS: THERE IS A SLIGHT CHANCE OF WATERSPOUTS OVER ALL
SOUTH FLORIDA WATERS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY...PARTICULARLY DURING THE
AFTERNOONS AND EARLY EVENINGS ACROSS THE INTERIOR AND EAST COAST
METRO. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Local storm report, Jul 14, 1:37 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
237 PM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             PINECREST               25.66N  80.29W
07/14/2015  E0.25 INCH       MIAMI-DADE         FL   PUBLIC

&&

EVENT NUMBER MFL1500140

GREGORIA
Special weather statement, Jul 14, 1:37 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
237 PM EDT TUE JUL 14 2015

FLZ073-074-173-141915-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE COUNTY FL-
237 PM EDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND SMALL HAIL FOR EAST CENTRAL MIAMI-DADE COUNTY UNTIL 315 PM EDT...

* AT 237 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
  THUNDERSTORM OVER KENDALL PRODUCING PEA SIZED HAIL...MOVING EAST
  AT 10 MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  SMALL HAIL.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER
  IN A SAFE BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...MIAMI BEACH...CORAL GABLES...KEY BISCAYNE...SOUTH MIAMI...
  KENDALL...THE REDLAND...PINECREST...WEST MIAMI...KENDALE LAKES...
  UNIVERSITY OF MIAMI...PORT OF MIAMI...WEST PERRINE...THE
  HAMMOCKS...OLYMPIA HEIGHTS...WESTCHESTER...SUNSET...CUTLER BAY...
  RICHMOND HEIGHTS AND FISHER ISLAND.

LAT...LON 2576 8014 2577 8019 2574 8016 2574 8021
      2571 8017 2572 8015 2567 8015 2574 8023
      2564 8027 2561 8031 2556 8031 2558 8046
      2574 8046 2578 8018 2580 8014 2579 8014
      2578 8017 2576 8013
TIME...MOT...LOC 1837Z 264DEG 10KT 2566 8037

AK
Special weather statement, Jul 14, 1:56 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
256 PM EDT TUE JUL 14 2015

FLZ072-172-141945-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
256 PM EDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR SOUTHEASTERN
BROWARD COUNTY UNTIL 345 PM EDT...

* AT 256 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER CHAMBERS ESTATES...OR NEAR PLANTATION.
  THIS STORM WAS NEARLY STATIONARY.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  FORT LAUDERDALE...HOLLYWOOD...POMPANO BEACH...DAVIE...PLANTATION...
  LAUDERDALE-BY-THE-SEA...LAUDERHILL...OAKLAND PARK...LAUDERDALE
  LAKES...DANIA BEACH...WILTON MANORS...SEA RANCH LAKES...LAZY
  LAKE...CHAMBERS ESTATES...RAVENSWOOD ESTATES...MELROSE PARK...PINE
  ISLAND RIDGE...WASHINGTON PARK...DOWNTOWN FORT LAUDERDALE AND
  GOLDEN HEIGHTS.

LAT...LON 2611 8010 2610 8010 2611 8012 2610 8011
      2604 8011 2605 8012 2604 8012 2601 8020
      2609 8029 2624 8011 2620 8009
TIME...MOT...LOC 1856Z 229DEG 2KT 2607 8020

AK
Special weather statement, Jul 14, 2:11 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
311 PM EDT TUE JUL 14 2015

FLZ068-072-168-172-141945-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
COASTAL PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
311 PM EDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR NORTHEASTERN
BROWARD AND SOUTHEASTERN PALM BEACH COUNTIES UNTIL 345 PM EDT...

* AT 311 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MISSION
  BAY TO ST. GEORGE...AND MOVING EAST AT 10 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  FORT LAUDERDALE...CORAL SPRINGS...POMPANO BEACH...PLANTATION...
  SUNRISE...BOCA RATON...DEERFIELD BEACH...TAMARAC...MARGATE...
  LIGHTHOUSE POINT...LAUDERDALE-BY-THE-SEA...LAUDERHILL...COCONUT
  CREEK...OAKLAND PARK...NORTH LAUDERDALE...LAUDERDALE LAKES...
  PARKLAND...WILTON MANORS...HILLSBORO BEACH AND SEA RANCH LAKES.

LAT...LON 2628 8008 2627 8008 2614 8010 2613 8024
      2631 8025 2634 8023 2633 8020 2637 8020
      2636 8007
TIME...MOT...LOC 1911Z 280DEG 10KT 2635 8021 2612 8021

AK

The radar

The Miami radar (KAMX), 80 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Broward

When
July 14, 2:16 PM EST
Where
Broward County, 0.53 mi NE of Lighthouse Pt
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
26.275, -80.113

Nickel sized hail was reported two miles north of Pompano Beach Airpark. Report relayed by way of social media.

Hail, Broward

When
July 14, 2:31 PM EST
Where
Broward County, 1.98 mi WNW of Lighthouse Pt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.280, -80.150

A trained spotter reported penny sized hail just north of Sample Rd. between I95 and the Florida Turnpike. Location was based on radar.

Thunderstorm Wind, Palm Beach

When
July 14, 2:47 PM EST
Where
Palm Beach County, 3.01 mi WNW of Ocean Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
26.535, -80.096

Several trees were blown down at Boynton Beach Mall.

Hail, Palm Beach

When
July 14, 2:51 PM EST
Where
Palm Beach County, 5.31 mi W of Ocean Ridge
Measured
1 in hail
Reported by
Public
Coordinates
26.528, -80.135

Quarter sized hail was reported on Boynton Beach Blvd. between Military Trail and Jog Rd. Relayed by local media.

Hail, Palm Beach

When
July 14, 2:52 PM EST
Where
Palm Beach County, 0.62 mi W of Florida Gardens
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
26.620, -80.140

Penny sized hail was reported one mile south of Greenacres. Received via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593280, 593275, 596774, 593277, 593278.